Hail, Taylor
- When
- June 13, 3:04 PM EST
- Where
- Taylor County, Knotsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -79.970
Thunderstorms first developed around 1300E over Pennsylvania and moved in the unusual southwest direction, into northern West Virginia. The storms formed in response to a mid level disturbance and surface based instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms first developed around 1300E over Pennsylvania and moved in the unusual southwest direction, into northern West Virginia. The storms formed in response to a mid level disturbance and surface based instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 314 PM EDT WED JUN 13 2007 .SYNOPSIS... A BROAD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHEAST U.S. EXTENDING SOUTHWEST INTO WEST VIRGINIA WILL DRIFT SLOWLY SOUTHWARD THROUGH THROUGH FRIDAY. HIGH PRESSURE WILL BUILD SLOWLY INTO THE AREA SATURDAY THROUGH THE PERIOD. && .NEAR TERM /THROUGH THURSDAY/... SEVERAL SHORTWAVES ARE ROTATING SOUTHWESTWARD AROUND THE UPPER LOW OFF THE MID ATLANTIC COAST. WITH THE HEATING OF THE DAY DESTABILIZING THE ATMOSPHERE...ALREADY SEEING CONVECTION DEVELOPING. EXPECT THAT THIS CONVECTION WILL CONTINUE TO RUN OFF TO THE SW THIS EVENING. HAVE INCREASED POPS TO LIKELY ACROSS MUCH OF THE LOWLANDS. ALSO WATCHING A SECOND WAVE OF SHOWERS UP ACROSS NRN PA NOW THAT COULD ARRIVE AFTER 00Z IN THE NORTHERN COUNTIES. THESE SHOWERS LOOK LIKE THEY COULD HOLD TOGETHER THROUGH AROUND 3Z BEFORE WEAKENING ACROSS NRN PORTIONS OF THE AREA. SO HAVE HELD ONTO TO SOME LOW POPS THERE THROUGH THE EVENING HOURS. OVERNIGHT...WITH THE HEATING OF THE DAY GONE...SHOULD SEE ACTIVITY WEAKEN TO ONLY SOME ISOLATED SHOWER ACTIVITY...MAINLY OVER THE FAR EASTERN MOUNTAINS AS ANOTHER SHORTWAVE ROTATES THROUGH MD/VA. FOG IS ALSO POSSIBLE AS OTHER THAN SOME PATCHES OF MID DECK CLOUDS...SHOULD SEE THE SKY CLEAR. FOG WILL PROBABLY BE DEPENDENT WHERE IT DOES RAIN. THESE AREAS WILL BE MORE LIKELY TO GET THE FOG. FOR TEMPERATURES...HAVE GONE ON THE HIGHER SIDE BASED UP LAST NIGHTS VALUES AND POTENTIALLY HIGHER DEW POINTS AND WET GROUND. ON THURSDAY...EXPECT THAT THE BETTER CHANCE FOR RAIN WILL BE ACROSS THE SOUTH AS THE UPPER TROUGH AMPLIFIES WITH A GOOD SHORTWAVE TROUGH SLIDING THROUGH. THE BETTER MOISTURE WILL BE ACROSS THE SOUTHERN COAL FIELDS AND MOUNTAINS...SO HAVE GONE HIGHER WITH THE POPS THERE. FURTHER NORTH...BOTH MODELS SHOW THAT THE DRIER AIR ALOFT IS ARRIVING AND SHOULD LIMIT PRECIPITATION THERE. FOR TEMPERATURES...HAVE GONE WITH THE WARMER MAV...BUT NOT AS WARM ACROSS THE NORTHEAST ON WEDNESDAY...BASED ON COOLING ALOFT THAT IS FORECAST TO OCCUR. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE SOUTH OF THE AREA THURSDAY NIGHT WITH THE UPPER LEVEL VORT MAX. THE BROAD UPPER LEVEL LOW WILL REMAIN OVER GREAT PART OF THE NORTHEAST AND MID ATLANTIC STATES INCLUDING WV THRU FRIDAY...KEEPING CHANCES OF SHOWERS AND THUNDERSTORMS MAINLY ENHANCED BY THE AFTERNOON HEATING ON FRI. BOTH NAM AND GFS MODELS SHOW SIMILAR SOLUTION ON THIS UPPER LOW... WHICH FINALLY LIFT NORTHEAST LATER ON SATURDAY...ALLOWING HIGH PRESSURE AND ASSOCIATED DRIER WEATHER THROUGH MONDAY. LOWS TEMPS WILL REMAIN NEAR NORMAL...AT OR SLIGHTLY BELOW 60 DEG THU...AND SLIGHTLY LOWER FRI NIGHT. HIGHS TEMPS WILL DEPEND ON SKY COVER...WARMER ACROSS THE CENTRAL AND WEST...BUT SLIGHTLY COOLER ALONG THE EASTERN MOUNTAINS WHERE CLOUDS AND RAINFALL ACTIVITY ARE POSSIBLE. MOS NUMBERS LOOK SIMILAR FOR HIGHS...SO USED A BLEND FOR FRIDAYS HIGHS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED. A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS THE AREA ALONG THE FRONT. FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... WITH THE HEATING OF THE DAY DESTABILIZING THE ATMOSPHERE AND A SHORTWAVE MOVING SW OUT OF WRN NY/WRN PA THIS AFTERNOON...EXPECTING SOME CONVECTION TO DEVELOP IN THE LOWLANDS AS WELL AS THE TERRAIN INDUCED CONVECTION THAT IS ALREADY DEVELOPING IN THE MOUNTAINS. THIS WILL BE AFFECTING MOST SITES THIS AFTERNOON AND THIS EVENING. HAVE GENERALLY PLAYED AS MVFR CONDITIONS IN THE SHOWERS AND THUNDERSTORMS...BUT DID ADD SOME IFR CONDITIONS AT BKW. COULD SEE THE IFR CONDITIONS AT ANY SITE SHOULD THE THUNDERSTORMS POTENTIAL BE REALIZED. FOR TONIGHT...ONCE THE CONVECTION DIES OUT...SHOULD SEE VFR CONDITIONS RETURN. THE BIGGEST QUESTION WILL BE WHETHER THE CLOUDS BREAK AND FOG FORMS OR WILL THE MID DECK HOLD. TYPICALLY...THE ATMOSPHERE HAS DIFFICULTY THIS TIME OF YEAR HOLDING THE CLOUDS OVER NIGHT SO HAVE LEANED TOWARD HAVING FOG DEVELOP...ASSUMING THAT THE RAIN DOES OCCUR THIS AFTERNOON. FOR TOMORROW...DRIER AIR ALOFT DOES MOVE INTO TO NORTHERN PARTS OF THE FORECAST AREA...PKB TO EKN...SO WILL NOT SEE ANY SHOWERS DEVELOP THERE. BUT FURTHER SOUTH...THE AMPLIFICATION OF THE UPPER TROUGH AND SOME ADDITIONAL MOISTURE COULD LEAD TO MORE SHOWERS IN THE COAL FIELDS. AVIATION OUTLOOK THURSDAY THROUGH SUNDAY...IFR FOG IS POSSIBLE AT EKN NEARLY EVERY NIGHT. ISOLD TRW COULD PRODUCE IFR WX THUR. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/ESS NEAR TERM...ESS SHORT TERM...ARJ LONG TERM...ARJ AVIATION...ESS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 340 AM EDT WED JUN 13 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 340 AM EDT WED JUN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. THE CULPRITS ARE AN UPPER LEVEL DISTURBANCE AND DAYTIME HEATING INTERACTING WITH INCREASED LOW LEVEL MOISTURE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Pittsburgh radar (KPBZ), 139 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees fell onto power lines along Route 85 and Pond Fork.
Several trees were blown down.
Trees were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32543, 32544, 32547, 32545, 32546, 32548, 32549, 32550, 32554, 32553, 32552, 32551.